Alert archive / Missouri / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 230, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 17, 2018, 12:59 PM CDT for Jasper County, Newton County, Missouri; Cherokee County, Kansas. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2018, 12:59 PM CDT (17:59 UTC)
- Expired
- Jul 17, 2018, 2:00 PM CDT
- In force
- 61 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cherokee County, KS, Jasper County, MO, Newton County, MO
The radar
The Springfield radar (KSGF), 105 km from the middle of the area, began a volume at 17:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 1:12 PM CDT | TSTM WND DMG | 1 Sse Baxter Springs, KS | SEVERE THUNDERSTORM WIND GUSTS DOWNED MEDIUM SIZED TREE LIMBS ON THE BAXTER SPRINGS GOLF COURSE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 6.0 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 629 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 1159 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
982
WUUS53 KSGF 171759
SVRSGF
KSC021-MOC097-145-171900-
/O.NEW.KSGF.SV.W.0230.180717T1759Z-180717T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
1259 PM CDT TUE JUL 17 2018
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Southeastern Cherokee County in southeastern Kansas...
Newton County in southwestern Missouri...
Southwestern Jasper County in southwestern Missouri...
* Until 200 PM CDT.
* At 1259 PM CDT, severe thunderstorms were located along a line
extending from near Columbus to Picher, moving east at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Joplin... Carthage...
Neosho... Webb City...
Carl Junction... Baxter Springs...
Columbus... Galena...
Oronogo... Seneca...
Granby... Carterville...
Duquesne... Duenweg...
Diamond... Loma Linda...
Airport Drive... Leawood...
Lowell... Silver Creek...
This includes the following highways...
Interstate 44 between mile markers 0 and 23.
Interstate 49 between mile markers 16 and 42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3719 9491 3721 9477 3721 9460 3719 9436
3716 9427 3704 9420 3686 9424 3678 9430
3676 9445 3677 9462 3700 9462 3700 9492
TIME...MOT...LOC 1759Z 274DEG 23KT 3719 9481 3700 9480
HAIL...<.75IN
WIND...60MPH
$$
Cramer3 follow-up statements
003
WWUS53 KSGF 171823
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
123 PM CDT TUE JUL 17 2018
KSC021-MOC097-145-171900-
/O.CON.KSGF.SV.W.0230.000000T0000Z-180717T1900Z/
Cherokee KS-Newton MO-Jasper MO-
123 PM CDT TUE JUL 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR SOUTHEASTERN CHEROKEE...NEWTON AND SOUTHWESTERN JASPER
COUNTIES...
At 123 PM CDT, severe thunderstorms were located along a line
extending from near Galena to near Bernice State Park, moving east at
25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Joplin... Carthage...
Neosho... Webb City...
Carl Junction... Baxter Springs...
Galena... Seneca...
Granby... Carterville...
Duquesne... Duenweg...
Diamond... Loma Linda...
Airport Drive... Leawood...
Lowell... Silver Creek...
Shoal Creek Drive... Saginaw...
This includes the following highways...
Interstate 44 between mile markers 0 and 23.
Interstate 49 between mile markers 16 and 40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3712 9477 3715 9470 3717 9460 3716 9436
3714 9426 3704 9420 3686 9424 3678 9430
3676 9445 3677 9462 3700 9462 3700 9476
TIME...MOT...LOC 1823Z 270DEG 20KT 3710 9463 3667 9483
HAIL...<.75IN
WIND...60MPH
$$
Cramer302
WWUS53 KSGF 171833
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
133 PM CDT TUE JUL 17 2018
KSC021-171842-
/O.CAN.KSGF.SV.W.0230.000000T0000Z-180717T1900Z/
Cherokee KS-
133 PM CDT TUE JUL 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHEROKEE COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3677 9462 3717 9462 3717 9460 3716 9436
3714 9426 3704 9420 3686 9424 3678 9430
3676 9445
TIME...MOT...LOC 1832Z 271DEG 24KT 3710 9456 3687 9460
$$
MOC097-145-171900-
/O.CON.KSGF.SV.W.0230.000000T0000Z-180717T1900Z/
Newton MO-Jasper MO-
133 PM CDT TUE JUL 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR NEWTON AND SOUTHWESTERN JASPER COUNTIES...
At 132 PM CDT, severe thunderstorms were located along a line
extending from near Joplin to near Seneca, moving east at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Joplin... Carthage...
Neosho... Webb City...
Carl Junction... Galena...
Seneca... Granby...
Carterville... Duquesne...
Duenweg... Diamond...
Loma Linda... Airport Drive...
Leawood... Silver Creek...
Shoal Creek Drive... Saginaw...
Fidelity... Redings Mill...
This includes the following highways...
Interstate 44 between mile markers 0 and 23.
Interstate 49 between mile markers 16 and 40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3677 9462 3717 9462 3717 9460 3716 9436
3714 9426 3704 9420 3686 9424 3678 9430
3676 9445
TIME...MOT...LOC 1832Z 271DEG 24KT 3710 9456 3687 9460
HAIL...<.75IN
WIND...60MPH
$$
Cramer578
WWUS53 KSGF 171853
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
153 PM CDT TUE JUL 17 2018
MOC097-145-171903-
/O.EXP.KSGF.SV.W.0230.000000T0000Z-180717T1900Z/
Newton MO-Jasper MO-
153 PM CDT TUE JUL 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR NEWTON AND SOUTHWESTERN JASPER
COUNTIES WILL EXPIRE AT 200 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with these thunderstorms.
LAT...LON 3677 9462 3717 9462 3717 9460 3716 9436
3714 9426 3704 9420 3686 9424 3678 9430
3676 9445
TIME...MOT...LOC 1853Z 270DEG 23KT 3709 9440 3686 9444
$$
CramerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 12:24 PM CDT, 35 minutes earlier.
Area forecast discussion, Jul 17, 12:24 PM CDT, 35 minutes before
Area Forecast Discussion National Weather Service Springfield MO 1224 PM CDT Tue Jul 17 2018 ...18Z AVIATION UPDATE... .SHORT TERM...(Today and tonight) Issued at 233 AM CDT Tue Jul 17 2018 The main concern will be thunderstorm chances and timing. A weak sfc front moved south of the area late yesterday with sfc high pressure centered over the western Great Lakes. The low level front will become oriented as a nw-se oriented boundary from the Dakotas to eastern KS/OK and into AR. Upper level ridging has been suppressed to the south and west opening the door for some disturbances to move from the central and northern Plains into eastern KS and MO along the boundary/baroclinic zone. A storm complex now over NE will move southeast and weaken, but a residual MCV/upper level disturbance moving into se KS may allow some storms to regenerate this afternoon into this evening, especially over the western cwfa closer to the low level boundary. A stronger cell or two is possible with 1000-1500 j/kg mlcape over the far western cwfa, but sfc dewpoints will be a bit drier than previous days. Guidance varies, but another stronger shortwave is expected to move into SD/NE by 12z/7am Wed with some additional chances for some elevated convection over the far western cwfa toward daybreak as the low level flow begins to veer, however, better chances late tonight would appear to remain off to the northwest. High temperatures will be a little cooler today, but not much, and overall fairly seasonable for mid July. .LONG TERM...(Wednesday through Monday) Issued at 233 AM CDT Tue Jul 17 2018 Wednesday: Additional chances for thunderstorms are expected Wednesday into Thursday morning as a couple of more upper level impulses move through. The first on Wednesday will be a continuation of the activity over the eastern Plains from tonight (Tue night). Instability with ongoing clouds/tstms is questionable during this time, but vertical 0-6km shear around 30 knots would support some storm organization Wednesday if pockets of moderately stronger instability can develop. Wednesday night-Thursday: The next stronger shortwave will support storms as far south as our cwfa late Wed night and Thu morning. Vertical shear looks even stronger, but progged soundings off the GFS only show modest instability/mucape values. The shortwave will move off to the east during the day Thursday so rain chances will primarily be in the morning. Thursday's highs seem to be a boom or bust situation depending on how long clouds linger. Blended guidance has highs ranging from the mid 80s east to the mid 90s west. Friday-Monday: A closed and slow moving upper low is expected to develop over the upper Midwest by Thursday and and drift slowly east into the Great Lakes Friday/Saturday then into the OH Vly Sunday/Monday. This will keep us in an upper level northwest flow pattern. A sfc front and shortwave pinwheeling around the main upper low will support some low chances for afternoon/evening convection Friday, but better chances will be east of the area. Drier air will then move in for the weekend. There may be some low chances for convection late Sunday night and Monday as the southern extent of another system moves into the Midwest. By Monday, guidance confidence is quite low and rain chances in the forecast reflect only very low chances at this time. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1219 PM CDT Tue Jul 17 2018 Monitoring an area of showers and thunderstorms across southeast Kansas at the beginning of the TAF period. These will likely move into JLN early this afternoon. Confidence is low in exactly how far east this complex will move east therefore will go with VCTS at SGF and BBG for this afternoon. Additional showers and storms will be possible generally after 09Z. Outside of any showers and storms, VFR conditions will prevail. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...DSA LONG TERM...DSA AVIATION...Burchfield
Hazardous weather outlook, Jul 17, 9:10 AM CDT, 3 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 910 AM CDT Tue Jul 17 2018 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181415- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 910 AM CDT Tue Jul 17 2018 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited thunderstorm wind damage risk. Limited lightning risk. Limited to locally elevated excessive heat risk. Limited fog risk. DISCUSSION... Scattered thunderstorms will be possible from late this morning into tonight across southeastern Kansas and western Missouri, generally west of Highway 65. Cloud to ground lightning strikes and locally heavy rainfall will occur with the storms. A few of the stronger storms will be capable of producing damaging wind gusts. Afternoon heat index values will reach the upper 90s to around 100 degrees in many areas with the hottest readings occurring across the western and southern parts of the outlook area. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Additional chances for occasional thunderstorms will occur Wednesday into early Thursday. Some stronger storms will be possible Wednesday afternoon and evening if enough instability develops. Isolated thunderstorms will be possible again Friday with the passage of a weak front. Heat index values of 100 to 105 will be possible Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Wise
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 2:40 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Stone | 65 min |
| Jul 17, 3:52 PM CDT | Severe Thunderstorm Warning | SGF | Webster | 22 min |
| Jul 17, 11:54 AM CDT | Severe Thunderstorm Warning | SGF | Cherokee, Crawford | 66 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2018Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.